Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Goodland, KS

April 7, 2011Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 7, 2011, 6:46 PM MDT for Yuma County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2011, 6:46 PM MDT (00:46 UTC)
Expired
Apr 7, 2011, 7:15 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:58 PM MDTHAIL 0.754 Nnw Joes, COLASTED 3-4 MINUTES, SEMI-MELTED
Apr 7, 7:15 PM MDTHAIL 0.755 Ese Abarr, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KGLD 080046
SVRGLD
COC125-080115-
/O.NEW.KGLD.SV.W.0001.110408T0046Z-110408T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT THU APR 7 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 715 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABARR...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL YUMA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3996 10236 3972 10223 3967 10278 3994 10280
TIME...MOT...LOC 0046Z 262DEG 19KT 3979 10270
WIND...HAIL 60MPH 1.00IN
$$

AEP
1 follow-up statement
191 
WWUS53 KGLD 080102
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT THU APR 7 2011

COC125-080115-
/O.CON.KGLD.SV.W.0001.000000T0000Z-110408T0115Z/
YUMA CO-
702 PM MDT THU APR 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL YUMA
COUNTY UNTIL 715 PM MDT...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF ABARR...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HEARTSTRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3968 10266 3994 10270 3996 10236 3972 10223
TIME...MOT...LOC 0102Z 262DEG 19KT 3980 10259
WIND...HAIL 60MPH 1.25IN
$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:16 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 7, 5:16 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU APR 7 2011

.DISCUSSION...
228 PM MDT THU APR 7 2011

UNSETTLED WEATHER PATTERN EXPECTED THROUGH THE FORECAST
PERIOD...WITH SHORT TERM FOCUS ON THUNDERSTORM POTENTIAL THIS
AFTERNOON/EVENING AND POTENTIAL RED FLAG CONDITIONS FRIDAY AND
SATURDAY. SEE FIRE WEATHER SECTION FOR DETAILS ON FIRE WEATHER
WATCHES FRIDAY AND SATURDAY.

SOUTHWEST FLOW IS IN PLACE ACROSS WESTERN KANSAS WITH A SERIES OF
SHORTWAVE TROUGHS OVER EASTERN KANSAS AND SOUTHEAST COLORADO. THE
FORECAST AREA CURRENTLY IS IN BETWEEN THESE SYSTEMS...WITH RAIN
ASSOCIATED WITH THE FIRST SHORTWAVE MOVING OUT OF EASTERN PARTS OF
THE FORECAST AREA EARLY THIS AFTERNOON. AT THE SURFACE A STATIONARY
FRONT AT 18Z EXTENDED FROM SOUTHERN KANSAS TO THE PALMER
DIVIDE...WHERE THE SECOND SHORTWAVE IS BECOMING ORGANIZED. AS THIS
SHORTWAVE LIFTS OVER THE CWA THIS EVENING...THE FRONT OVER SOUTHERN
KANSAS WILL LIFT AS A WARM FRONT TO SOUTHERN PARTS OF THE CWA. AN
AXIS OF MU CAPE AROUND 500 J/KG WILL DEVELOP BETWEEN 21Z AND 03Z
NORTH OF THIS FRONT WITH LAPSE RATES BETWEEN 7-9 C EXPECTED. THIS
WILL HELP SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT BY LATE THIS
AFTERNOON...MOVING OFF TO THE NE THROUGH THE EVENING HOURS.
SOUNDINGS DURING THIS PERIOD INDICATE POTENTIAL FOR SOME LARGE
HAIL AND GUSTY WINDS WITH THUNDERSTORM ACTIVITY. SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED TO TAPPER OFF BY 06Z FROM THE
SOUTHWEST TO THE NORTHEAST.

THE WARM FRONT IS EXPECTED TO STALL OVER SW PARTS OF THE CWA LATER
THIS EVENING...WITH LOW LEVEL MOISTURE ADVECTION EXPECTED TO
INCREASE NORTH OF THIS FRONT THROUGH THE OVERNIGHT PERIOD. THIS
WILL LEAD TO FOG/STRATUS DEVELOPMENT FROM THE NE TO SW. THERE IS A
POTENTIAL FOR LOCALLY DENSE FOG TO FORM AS LOW LEVEL MOISTURE
POOLS IN THE VICINITY OF THE FRONT TOWARDS EARLY FRIDAY MORNING.
TEMPERATURES ON FRIDAY ARE EXPECTED TO QUICKLY WARM AS SOUTHERLY
FLOW ADVECTS DRIER AIR INTO THE AREA AS THE FRONT LIFTS TO THE
NORTHEAST. STRATUS IS LIKELY TO HOLD ON OVER NORTHEAST PARTS OF
THE CWA...AND SHOULD HELP KEEP TEMPERATURES FROM WARMING AS MUCH
AS OVER THE SW.

THE NEXT CHANCE FOR PRECIP WILL ARRIVE SAT NIGHT/SUNDAY AS A CLOSED
UPPER LOW PUSHES ACROSS THE CENTRAL ROCKIES INTO WESTERN KANSAS.
MODELS HAVE COME INTO BETTER AGREEMENT ON THIS SYSTEM...WITH THE GFS
FASTER BY 6HR. DESPITE THIS TIMING DIFFERENCE THE UPPER LOW...THE
GFS STILL SHOWS SIMILAR TIMING IN REGARDS PRECIP OVER THE CWA. THIS
THIS IS A VERY ENERGETIC SYSTEM WITH MODERATE RAINFALL ACCUMULATIONS
POSSIBLE OVER PARTS OF THE FORECAST AREA. INCREASING GRADIENT...AND
A STRONG 850MB JET BEHIND THIS UPPER LOW COULD ALSO LEAD TO WINDS
APPROACHING HIGH WIND WARNING CRITERIA DURING THE DAY SUNDAY. I
INCREASED POPS...AND TRENDED QPF TOTALS UP ACCORDINGLY.

VERY WARM/DRY CONDITIONS RETURN MON AND TUE AS AN UPPER LEVEL RIDGE
BUILDS OVER THE CENTRAL US...AND A MEAN 500MB TROUGH BUILDS OVER THE
WESTERN US. AFTER A SHORTWAVE PASSES OVER THE REGION BRINGING PRECIP
CHANCES BACK TO THE REGION...THE PICTURE BECOMES MURKIER WITH
SIGNIFICANT DIFFERENCES IN MODELS SOLUTIONS BEYOND WEDNESDAY. I
LEANED BY FORECAST TOWARDS THE GFS ENSEMBLE MEAN SOLUTION WHICH
SHOWS SHORTWAVE RIDING BUILDING BACK TO THE REGION THURSDAY...WITH
NEAR NORMAL TEMPS AND DRY CONDITIONS.

DR
&&

.AVIATION...
516 PM MDT THU APR 7 2011

FOR THE 00Z TAFS...AS A SHORTWAVE TROUGH AND WARM FRONT APPROACH THE
TERMINALS THIS EVENING...THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...AND CEILINGS/VISIBILITIES ARE EXPECTED TO DECREASE.
KMCK IS EXPECTED TO BECOME MVFR BEFORE KGLD...WHICH IS ALSO
CONSISTENT WITH CURRENT OBS. WITH A MORE UNSTABLE ATMOSPHERE AT
KGLD...THUNDERSTORMS SEEM MORE LIKELY NEAR KGLD THAN KMCK. BY
05Z...LIFR CEILINGS ARE EXPECTED AT BOTH TERMINALS. WITH BETTER
MOISTURE NEAR KMCK THAN KGLD...CEILINGS SHOULD TAKE LONGER TO
SCATTER OUT AT KMCK TOMORROW MORNING.

CJS
&&

.FIRE WEATHER...
228 PM MDT THU APR 7 2011

FIRE WEATHER WATCH CONTINUES FROM LATE FRIDAY MORNING THROUGH EARLY
FRIDAY EVENING FOR AREAS ALONG AND WEST OF A LINE FROM BENKELMAN
NEBRASKA TO GOVE KANSAS. CONFIDENCE IS HIGHER IN RED FLAG CONDITIONS
BEING MET OVER WESTERN PARTS OF THE FORECAST AREA...WITH THE EASTERN
EXTENT OF THE WATCH MORE MARGINAL WHERE LOW CLOUDS MAY LINGER INTO
THE AFTERNOON PERIOD. DUE TO TIMING DIFFERENCES IN REGARDS TO THE
TIMING OF THE EXIT OF CLOUD COVER...I DECIDED TO HOLD OFF ON
UPGRADING TO A RED FLAG WARNING DURING THIS FORECAST CYCLE AND WILL
ALLOW THE OVERNIGHT SHIFT TAKE A CLOSER LOOK AT THE POSSIBLE EXTENT
OF RED FLAG CONDITIONS.

MODELS CONTINUE TO TREND WARMER AND DRIER ON SATURDAY...WITH GOOD
AGREEMENT ON POSSIBLE RED FLAG CONDITIONS POSSIBLE ACROSS THE ENTIRE
FORECAST AREA. CONFIDENCE HAS INCREASED TO THE POINT THAT I DECIDED
TO GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR LATE SATURDAY MORNING
THROUGH EARLY SATURDAY EVENING.

CRITICAL FIRE CONDITIONS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY.
THE EXACT COVERAGE OF RED FLAG LEVEL RH AND WINDS REMAINS IN
QUESTION ON THESE DAYS DUE TO DIFFERENCES BETWEEN MID-RANGE
MODELS...SO THE FORECAST WILL NEED TO BE FINE TUNED AS THESE EVENTS
BECOME CLOSER IN TIME.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR KSZ001-002-013>015-027>029-041-042.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR KSZ001>004-013>016-027>029-041-042.

NE...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR NEZ079.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NEZ079>081.

CO...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR COZ252>254.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Apr 7, 2:52 PM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU APR 7 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
252 PM MDT THU APR 7 2011 /352 PM CDT THU APR 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTHWEST
BY MID AFTERNOON AND EXIT THE AREA BY MIDNIGHT. HAIL TO ONE INCH
IN DIAMETER...STRONG GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS.

AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT. LOCALLY DENSE FOG IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FOG...LOCALLY DENSE...WILL CONTINUE THROUGH MID MORNING
FRIDAY.

A FIRE WEATHER WATCH IS IN EFFECT FROM LATE FRIDAY MORNING
THROUGH FRIDAY EVENING AS CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE
KANSAS DURING THAT TIME. A SECOND FIRE WEATHER WATCH IS IN EFFECT
FOR LATE SATURDAY MORNING THROUGH EARLY SATURDAY EVENING ACROSS
THE FORECAST AREA. CRITICAL FIRE WEATHER CONDITIONS ALSO APPEAR
POSSIBLE AGAIN NEXT MONDAY AND TUESDAY. OUTDOOR BURNING SHOULD BE
AVOIDED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 7, 6:16 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU APR 7 2011

COZ091-080045-
KIT CARSON COUNTY-
616 PM MDT THU APR 7 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THURMAN...OR 18 MILES NORTH OF FLAGLER...
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10315 3956 10314 3957 10281 3956 10280
      3957 10275 3956 10267 3939 10271 3937 10313
      3945 10315
TIME...MOT...LOC 0016Z 269DEG 20KT 3955 10315

AEP
Special weather statement, Apr 7, 6:19 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU APR 7 2011

COZ090-080045-
YUMA COUNTY-
619 PM MDT THU APR 7 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR COPE...OR 11 MILES NORTHWEST OF JOES...
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3987 10281 3987 10244 3957 10245 3957 10281
TIME...MOT...LOC 0019Z 269DEG 20KT 3973 10282

AEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:16 PM MDTSpecial Weather StatementGLDKit Carson29 min
Apr 7, 6:19 PM MDTSpecial Weather StatementGLDYuma26 min
Apr 7, 7:14 PM MDTSevere Thunderstorm WarningGLDYuma34 min
Apr 7, 7:18 PM MDTSpecial Weather StatementGLDKit Carson27 min
Apr 7, 7:36 PM MDTSpecial Weather StatementGLDKit Carson24 min
Apr 8, 1:06 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma9 hr
Apr 8, 3:18 AM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma17 hr
Apr 8, 3:30 PM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma29 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.